The effects of long term running on the body

Discussion in 'Health, Fitness and Injuries' started by runner, Dec 26, 2017.

  1. runner

    runner Member

    I have been running for some 40 years and still get a buzz from it especially races. The effects on me well I have osteoarthritis in left hip but has so far not stopped me running. The most common recurring ailment over the years has been that old fav for runners PF (plantar fasciitis) which comes and goes. I include a massage in my routine and cycle to and from work each day. I take all the usual supplements not sure if they help but take anyway...so what are your recurring aches?
     
  2. amasidlover

    amasidlover Active Member

    Location:
    Gatley
    I've a slight weakness in my left hip/core or tightness in the left IT band which manifests itself in knee/hip pain if I up my running volume too quickly. Plus I get mild achilles tendonitis which seems to be gradually improving with weighted heel drops 3 times a week.

    I've had a lot fewer issues since I started strength training 3 times a week.

    Interestingly the evidence is mixed on whether runners suffer more from osteoarthritis - the latest I read was here https://www.ncbi.nlm.nih.gov/pubmed/28504066 and suggested higher incidence in non-runners and competitive runners than 'recreational' runners - suggesting that a certain level of running might have a preventative effect.
     
  3. WiltshireWonder

    WiltshireWonder Active Member Staff Member

    I'm early 40s and don't have any recurring aches yet but they'll come. I'm just noticing I'm slowing down but I can't decide whether that's because I'm getting older or if it's because I've not done any structured training this year.

    I've definitely noticed it's getting harder and harder to keep at my happy weight/lose extra pounds.
     
  4. Steve

    Steve Regular Member Staff Member

    Location:
    Essex
    Have a bit of a problem with my big toe, it's been hurting on and off for a couple of years and now affects the running, and I believe my ankle. Been to the doc, worried it may be gout or rheumatism, however it's just general wear and tear apparently, he's referring me onto a specialist to see if there is anything that can be done, else ibuprofen is king...:angry:
     
  5. WiltshireWonder

    WiltshireWonder Active Member Staff Member

    Ibuprofen is associated with a higher risk of heart attacks...be careful!
     
    Steve likes this.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
    Dismiss Notice